Tacrolimus-associated thrombotic microangiopathy in a lung transplant recipient

Nathan Lewis Boyer, Alexander Niven, Jeffery Edelman

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

A 25-year-old woman with a history of bilateral lung transplant secondary to cystic fibrosis presented with non-specific abdominal complaints and was found to have acute kidney injury, thrombocytopaenia and laboratory findings consistent with a microangiopathic haemolytic anaemia. Her thrombotic microangiopathy (TMA) was attributed to tacrolimus, which was discontinued and replaced with cyclosporine with resolution of her TMA and no subsequent complications. This is the fifth reported case of TMA associated with tacrolimus use in a lung transplant patient, and the third to be successfully managed with cyclosporine substitution. Clinicians must be aware of this uncommon, but likely under-reported complication of tacrolimus therapy in lung transplant recipients. Cyclosporine replacement may be used as a successful therapy to treat tacrolimus-associated TMA without increasing the risk of acute rejection that may be associated with other treatment strategies.

Original languageEnglish (US)
Article number007351
JournalBMJ case reports
DOIs
StatePublished - Apr 10 2013
Externally publishedYes

Fingerprint

Thrombotic Microangiopathies
Tacrolimus
Cyclosporine
Lung
Transplants
Hemolytic Anemia
Acute Kidney Injury
Cystic Fibrosis
Therapeutics
Transplant Recipients

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Tacrolimus-associated thrombotic microangiopathy in a lung transplant recipient. / Boyer, Nathan Lewis; Niven, Alexander; Edelman, Jeffery.

In: BMJ case reports, 10.04.2013.

Research output: Contribution to journalArticle

@article{e0b49e988ee84b2eb18b43d0026513a6,
title = "Tacrolimus-associated thrombotic microangiopathy in a lung transplant recipient",
abstract = "A 25-year-old woman with a history of bilateral lung transplant secondary to cystic fibrosis presented with non-specific abdominal complaints and was found to have acute kidney injury, thrombocytopaenia and laboratory findings consistent with a microangiopathic haemolytic anaemia. Her thrombotic microangiopathy (TMA) was attributed to tacrolimus, which was discontinued and replaced with cyclosporine with resolution of her TMA and no subsequent complications. This is the fifth reported case of TMA associated with tacrolimus use in a lung transplant patient, and the third to be successfully managed with cyclosporine substitution. Clinicians must be aware of this uncommon, but likely under-reported complication of tacrolimus therapy in lung transplant recipients. Cyclosporine replacement may be used as a successful therapy to treat tacrolimus-associated TMA without increasing the risk of acute rejection that may be associated with other treatment strategies.",
author = "Boyer, {Nathan Lewis} and Alexander Niven and Jeffery Edelman",
year = "2013",
month = "4",
day = "10",
doi = "10.1136/bcr-2012-007351",
language = "English (US)",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Tacrolimus-associated thrombotic microangiopathy in a lung transplant recipient

AU - Boyer, Nathan Lewis

AU - Niven, Alexander

AU - Edelman, Jeffery

PY - 2013/4/10

Y1 - 2013/4/10

N2 - A 25-year-old woman with a history of bilateral lung transplant secondary to cystic fibrosis presented with non-specific abdominal complaints and was found to have acute kidney injury, thrombocytopaenia and laboratory findings consistent with a microangiopathic haemolytic anaemia. Her thrombotic microangiopathy (TMA) was attributed to tacrolimus, which was discontinued and replaced with cyclosporine with resolution of her TMA and no subsequent complications. This is the fifth reported case of TMA associated with tacrolimus use in a lung transplant patient, and the third to be successfully managed with cyclosporine substitution. Clinicians must be aware of this uncommon, but likely under-reported complication of tacrolimus therapy in lung transplant recipients. Cyclosporine replacement may be used as a successful therapy to treat tacrolimus-associated TMA without increasing the risk of acute rejection that may be associated with other treatment strategies.

AB - A 25-year-old woman with a history of bilateral lung transplant secondary to cystic fibrosis presented with non-specific abdominal complaints and was found to have acute kidney injury, thrombocytopaenia and laboratory findings consistent with a microangiopathic haemolytic anaemia. Her thrombotic microangiopathy (TMA) was attributed to tacrolimus, which was discontinued and replaced with cyclosporine with resolution of her TMA and no subsequent complications. This is the fifth reported case of TMA associated with tacrolimus use in a lung transplant patient, and the third to be successfully managed with cyclosporine substitution. Clinicians must be aware of this uncommon, but likely under-reported complication of tacrolimus therapy in lung transplant recipients. Cyclosporine replacement may be used as a successful therapy to treat tacrolimus-associated TMA without increasing the risk of acute rejection that may be associated with other treatment strategies.

UR - http://www.scopus.com/inward/record.url?scp=84875866045&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84875866045&partnerID=8YFLogxK

U2 - 10.1136/bcr-2012-007351

DO - 10.1136/bcr-2012-007351

M3 - Article

AN - SCOPUS:84875866045

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 007351

ER -